Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Pueblo, CO

January 3, 2025Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this red flag warning at Jan 3, 2025, 7:16 PM MST for Huerfano County, Las Animas County, Colorado. It took effect at Jan 4, 2025, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2025, 7:16 PM MST (02:16 UTC)
In effect from
Jan 4, 2025, 11:00 AM MST
Expired
Jan 4, 2025, 4:00 PM MST
In force
5 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2025-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2025-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS85 KPUB 040216
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
716 PM MST Fri Jan 3 2025

A RED FLAG WARNING has been issued for the Raton Mesa region
for tomorrow afternoon.

COZ229-230-041830-
/O.NEW.KPUB.FW.W.0001.250104T1800Z-250104T2300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
716 PM MST Fri Jan 3 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM MST SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 4 PM MST Saturday.

* AFFECTED AREA...Fire Weather Zones 229 and 230.

* WINDS...West 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
2 follow-up statements
544 
WWUS85 KPUB 041113
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
413 AM MST Sat Jan 4 2025

A RED FLAG WARNING has been issued for the Raton Mesa region for
tomorrow afternoon.

COZ229-230-042300-
/O.CON.KPUB.FW.W.0001.250104T1800Z-250104T2300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
413 AM MST Sat Jan 4 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
4 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 229 AND 230...

* AFFECTED AREA...Fire Weather Zones 229 and 230.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
798 
WWUS85 KPUB 042255
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
355 PM MST Sat Jan 4 2025

...|Red Flag Warning will expire at 4 pm...

COZ229-230-050000-
/O.EXP.KPUB.FW.W.0001.000000T0000Z-250104T2300Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
355 PM MST Sat Jan 4 2025

...RED FLAG WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR
FIRE WEATHER ZONES 229 AND 230...

An intense arctic front will continue to push west and move over 
the remainder of the lower elevations of the Raton Mesa region by
late afternoon or early evening. Temperatures will drop 20 or 
more degrees after the front goes by. 

At 3 pm this afternoon, the temperature in Colorado City was
around 30 degrees, while just down the road in Walsenburg it was 
in the mid 50s.

$$

Hodanish

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jan 3, 5:28 PM MST, 1 hour 48 minutes earlier. Its key messages:

  • Active weather and much colder temperatures move in beginning tomorrow
  • Wind driven snow, mixed precipitation, and freezing drizzle are all possible across the plains for Saturday afternoon through Sunday morning
  • Reinforcing arctic front will bring colder temperatures and another round of snow Monday night through Tuesday night.
  • Pattern remains cold with light snow chances again late week though details become more uncertain.
Area forecast discussion, Jan 3, 5:28 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
528 PM MST Fri Jan 3 2025

.KEY MESSAGES...

- Active weather and much colder temperatures move in beginning tomorrow

- Wind driven snow, mixed precipitation, and freezing drizzle
  are all possible across the plains for Saturday afternoon
  through Sunday morning

- Reinforcing arctic front will bring colder temperatures and another
  round of snow Monday night through Tuesday night.

- Pattern remains cold with light snow chances again late week
  though details become more uncertain.

&&

.UPDATE...
Issued at 526 PM MST Fri Jan 3 2025

Updated forecast to bring fog farther back west to the I-25
corridor region later this evening/tonight.

Given trends in fog development/intensity, may need some dense
fog highlights later tonight. \/Hodanish

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 223 PM MST Fri Jan 3 2025

Currently..

Satellite imagery reveals that the ridge axis is passing overhead,
with our next wave beginning to take shape over the Pacific
Northwest. Ridging overhead has lead to a mostly sunny afternoon for
most of us, with fairly weak westerly downsloping winds and above
normal temperatures. Dewpoints are in the teens on the I-25 corridor
and low to mid 20s on our eastern plains. As of 2pm, temps are near
and just above 60F in areas with strongest downsloping, to include
all of El Paso County and Trinidad.

Rest of Today and Tonight..

Above normal warmth continues into the overnight hours, especially
for our banana belt region, thanks to our downsloping wind regime.
Along the Lower Arkansas River Valley, overnight lows will dip down
into the low 20s and upper teens, which is a few degrees warmer than
normal. For El Paso County, lows in the mid 20s are expected. Along
the rest of our mountain adjacent plains, expect lows near and just
above freezing. Winds remain fairly weak through the overnight
hours, but begin to strengthen early tomorrow morning over the
Continental Divide as our next wave approaches the area.

Tomorrow..

Models bring an open wave into the Great Basin tomorrow morning,
eventually closing off a low over the southeastern
Colorado/Texas/Oklahoma panhandle region by Saturday night. This low
looks to usher in a large pattern shift that will spell below normal
temperatures and increased chances for active weather over the next
week or so. Snow chances begin over the Continental Divide early
tomorrow afternoon, and spread eastward into the eastern mountains
and the Pikes Peak region by tomorrow evening. A potent cold front
looks to come through tomorrow evening on the plains, bringing very
brisk north winds to much of our lower elevations. Gusts to 35 mph
will be possible along and behind this front, with apparent
temperatures (wind chills) falling to near and just below zero
through the overnight hours of tomorrow. The timing of this feature
will also be instrumental in determining tomorrow's daytime high
temperatures. On our far northeastern plains, over Kiowa, Bent, and
Prowers Counties, where the front will come through first, expect
highs in the low 30s. Along the I-25 corridor, where the front will
be stalled a bit by battling westerly flow, highs look to climb into
the mid to upper 40s before it comes through. For the southern I25
corridor, where strong westerlies will persist through the day,
highs could even manage to reach into the 60s yet again for Huerfano
and Las Animas counties. Winds will be strong over these two
counties tomorrow, with gusts to 50mph possible throughout the
afternoon. Gusts to 60mph will be possible over the southern Sangres
as well.

Impacts from wintry precipitation are also expected with this
system, though accumulations are likely to remain light. Highlights
are not planned at this time, but may be warranted later on if
compounding low end criteria end up driving this event into more
impactful territory. For the Pikes Peak region and the I-25 corridor
in general, temperatures look to remain cold enough to keep all
precipitation falling in the form of snow throughout the event,
beginning tomorrow afternoon over the Palmer Divide, and spreading
south into the lower elevations through the evening and overnight
hours. Accumulations look to remain light, with generally less than
a 20% chance of any of El Paso County seeing 2 inches or more of new
snow through this event, and even lower chances elsewhere on the I-
25 corridor. Though accumulations will be light, travel impacts from
rapidly falling temperatures and wind driven snow are still possible
for Saturday evening through Sunday morning on the I-25 corridor.
Further east, temperatures will be warmer, which are likely (90%
chance) to lead to periods of freezing drizzle and mixed
precipitation for several hours before a changeover to snow manages
to occur a few hours after sunset. The most likely areas to see
impacts from freezing drizzle and rain/snow mix are Kiowa and
Prowers Counties, though temperatures look to remain warm enough to
prevent much ice accumulation. For this reason, have held off on any
highlights with this event for now. Evidence of any ice accum with
later forecasts could warrant the issuance of highlights for our
eastern plains at a later time, especially given that winds will be
gusting to around 30 mph once the changeover to snow occurs
overnight Saturday night into Sunday. Overall, this system looks to
be windy and a nuisance, but a bit precipitation starved, which
has kept this forecast package from necessitating any
highlights.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 223 PM MST Fri Jan 3 2025

System pulls away to the east on Sunday with some morning snow
across the central mountains and far eastern plains winding down by
mid day.  Kept temperatures on the colder side of guidance as violin
plots of MaxT values contributing to the NBM show the bias
correction is likely resulting in the warmer NBM values.  Guidance
leans cold as well.

Monday is a bit of a reprieve with temperatures rebounding but
staying below normal with highs in the 30s across most of the lower
elevations and 20s and colder across the higher mountains. Most of
the area stays dry, but snow starts to increase across the
Continental Divide in the afternoon as the next trough drops in from
the northwest. There is variability with how far west energy splits
off and retrogrades westward into the Desert SW, but regardless this
sends another surge of the arctic airmass southward into the CO
plains with overrunning precipitation developing over the baroclinic
zone as it sags southward on Tuesday. Depending on the amount of
lift as the energy splits off to the west will drive our snowfall
forecast for this second round, but for now NBM probabilities range
from 20-50% for 2 inches or more of snow across the mountains and
adjacent plains.  But this drops back to under 20 percent
probabilities for 4 inches or more.  So for now consensus is for a
light snow event with high liquid to snow ratios resulting in a
drier fluffy snow.  Highs on Tuesday will likely stay in the 20s and
went around 3-5 degrees colder than NBM due to is warmer bias
contributions.  It is possible that temperatures could be even
colder as the event gets closer as is typical with resolving arctic
intrusions.

Precipitation ends from north to south by early Wednesday morning
and temperatures rebound slightly.  Then we watch for another round
of snow and cold for Thursday into Friday as more energy drops
southward in northwest flow aloft. Overall, the cold and active
weather pattern looks to continue into next weekend with below
normal temperatures punctuated by rounds of light snow.  -KT

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 436 PM MST Fri Jan 3 2025

The main concern is an arctic air mass is likely going to push
into the KCOS and KPUB taf sites later tonight. Fog, possibly
dense freezing fog, will be possible, especially at KPUB as the
low level moisture will be deeper. The fog will likely roll in
around 09Z-ish and last into late morning. I should mention that
the hi res computer guidance was rather confident that fog will
form at the taf sites later tonight into tomorrow.

I CANNOT RULE OUT the potential for some light freezing precip
(-FZDZ) at KCOS and KPUB later tonight into tomorrow morning.

Things should clear out around noontime tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...HODANISH
SHORT TERM...EHR
LONG TERM...KT
AVIATION...HODANISH
Hazardous weather outlook, Jan 3, 5:55 PM MST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
555 PM MST Fri Jan 3 2025

COZ058>089-093>099-050100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
555 PM MST Fri Jan 3 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Fog is likely going to develop over the plains as an arctic
airmass pushes westward onto the eastern plains later this
evening. Fog will be possible over most of the plains, especially
areas north and east of a line from Colorado City to Kim. The
densest fog will be possible mainly over the counties of Kiowa,
Bent and Prowers. SOme freezing drizzle will also be possible,
especially over Kiowa, Bent and Prowers counties. Any fog the
develop will last into tomorrow morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of fog, some possibly dense, will be possible over the
plains tomorrow morning, Some freezing drizzle may also be
possible, especially over Kiowa, Bent and Prowers counties.

Precipitation chances increase starting this weekend and continue
into the middle of next week, with the potential for snow across
much of central and southeastern Colorado. Multiple systems will
move over the area bringing periods of snowfall to southern
Colorado. Freezing drizzle will be possible in Kiowa and Prowers
counties Saturday afternoon, which could lead to a light glazing
of ice and this will change over to snow across the region
Saturday night into Sunday. Another system is expected to move
through the area Tuesday into Wednesday, bringing another chance
of snowfall for central and southeast Colorado. There will also be
a dramatic drop in temperatures from Saturday moving into Sunday.
Highs go from mid to low 50's across the southeast plains
Saturday to low 30's across the eastern plains on Sunday.
Temperatures will continue to be cold through Tuesday, with highs
15-20 degrees below normal for this time of year.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the plains tonight.

34/34

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 9:09 PM MSTDense Fog AdvisoryPUBBent, Crowley, Kiowa, Otero, Prowers, Pueblo12 hr
Jan 4, 3:06 AM MSTWinter Weather AdvisoryPUBChaffee, Kiowa, Lake, Prowers, Saguache29 hr

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.